North Carolina, 2013Damaging Winds in North Carolina, September 12, 2013
September 12, 2013 · NWS RNK · 5 events in 2 counties and zones
Strong surface heating and convergence associated with a lee-side trough just east of the Blue Ridge combined to trigger scattered strong thunderstorms across northern North Carolina. This thunderstorm activity was also supported aloft by a passing upper level disturbance.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong surface heating and convergence associated with a lee-side trough just east of the Blue Ridge combined to trigger scattered strong thunderstorms across northern North Carolina. This thunderstorm activity was also supported aloft by a passing upper level disturbance. CAPE values during the afternoon were observed in the 800 to 1100 J/kg range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 12, 2:38 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 12, 2:38 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT THU SEP 12 2013
.SYNOPSIS...
A COLD FRONT AN ITS ASSOCIATED SHOWERS AND STORMS WILL MOVE
THROUGH THE AREA TONIGHT. DRIER AND COOLER HIGH PRESSURE WILL
BUILD INTO THE AREA FOR THE WEEKEND. THE HIGH SHIFTS EAST TO ALONG
THE COAST EARLY NEXT WEEK AND OPENS THE DOOR FOR MOISTURE AND
MILDER CONDITIONS TO RETURN TO THE AREA BY THE MIDDLE OF THE WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
AS OF 250 PM EDT THURSDAY...
A COLD FRONT EXTENDED SOUTHWEST FROM SOUTHWESTERN PA INTO CENTRAL
KENTUCKY. A TROUGH OF LOW PRESSURE HAS TAKEN UP RESIDENCY ALONG THE
LEE OF THE BLUE RIDGE IN VIRGINIA AND NORTH CAROLINA. DAYTIME
HEATING IN AN UNSTABLE ATMOSPHERE HAS ALLOWED FOR THE DEVELOPMENT OF
POPCORN SHOWERS AND A FEW STORMS OVER THE REGION...WITH THE GREATEST
CONCENTRATION NEAR THE LEE TROUGH. AS THE AFTERNOON CONTINUES INTO
THE EARLY EVENING...THE FOCUS FOR THE BEST COVERAGE WILL CONTINUE TO
BE ALONG THE LEE TROUGH. HOWEVER...WITH THE APPROACH OF THE COLD
FRONT...COVERAGE IS EXPECTED TO INCREASE ACROSS SOUTHEAST WEST
VIRGINIA. THIS ACTIVITY WILL MOVE SOUTHEASTWARD INTO THE CENTRAL
PARTS OF FORECAST AREA. HOWEVER...WITH THE LOSS OF DAYTIME
HEATING...COVERAGE IS EXPECTED TO BEGIN TO WANE AS THE FRONT
CONTINUES ITS PROGRESSION THROUGH AND THEN FINALLY SOUTH OF THE AREA
AROUND MIDNIGHT.
A REINFORCING SHOT OF ENERGY AND SECONDARY COLD FRONT BEHIND THE
FIRST COLD FRONT WILL MOVE INTO THE AREA LATE TONIGHT INTO FRIDAY.
BEHIND THIS FEATURE IS WHERE WE WILL SEE A NOTABLE CHANGE IN AIRMASS
WITH MUCH DRIER AIR ARRIVING FOR FRIDAY. A PROLONGED PERIOD OF
UPSLOPE CLOUD COVER ACROSS SOUTHEAST WEST VIRGINIA AND NEIGHBORING
SECTIONS OF SOUTHWEST VIRGINIA AND THE NORTHERN MOUNTAINS OF NORTH
CAROLINA IS EXPECTED THROUGH THE DAY FRIDAY...ALONG WITH SOME
ISOLATED SHOWERS. LOCATIONS EAST OF THE CREST OF THE BLUE RIDGE WILL
EXPERIENCE DOWNSLOPE SUBSIDENCE ON FRIDAY WITH LITTLE CLOUD COVER.
DURING THE DAY TOMORROW WE CAN EXPECT A FEATURE WE HAVE NOT HAD
FOR A WHILE...THAT BEING GUSTY WINDS. GUSTS IN THE MOUNTAINS WILL
BE AROUND 15 TO 25 MPH WITH 10 TO 15 MPH COMMON EAST OF THE BLUE
RIDGE.
TEMPERATURES TONIGHT WILL NOT BE A WHOLE LOT COOLER COMPARED TO
THOSE EXPERIENCE THIS MORNING GIVEN THE REINFORCING COLD FRONT WILL
STILL BE NORTH OF THE AREA. ON FRIDAY...THE IMPACT OF THE DRIER AIR
AND THE APPROACHING HIGH PRESSURE WILL BE REALIZED BY HIGH
TEMPERATURES SOME 10 TO 13 DEGREES LOWS THAN THOSE EXPECTED OF
TODAY.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 335 PM EDT THURSDAY...
A GENERALLY QUIET WEATHER PERIOD EXPECTED THROUGH THIS TIME FRAME AS
AXIS OF DEEP MID-ATLANTIC/NE U.S. TROUGH SHIFTS ACROSS THE AREA AND
OFF THE EAST COAST BY THE END OF THE PERIOD. ANY REMAINING UPSLOPE
CLOUDS/-SHRA ACROSS THE SE WV MOUNTAINS SHOULD DISSIPATE FAIRLY
QUICKLY AFTER SUNSET FRIDAY EVENING. EXPECT MOSTLY CLEAR SKIES AND
BELOW NORMAL TEMPERATURES SAT AS AN AREA OF NEAR 0C 850MB TEMPS
SWINGS THROUGH THE AREA. SHOULD SEE LOWS NEAR 40 IN THE HIGHER
ELEVATIONS OF NW GREENBRIER/NORTHERN BATH. EXPECT WIND TO BE TOO
STRONG FOR ANY SIGNIFICANT RADIATIONAL COOLING EFFECT AT THIS POINT.
MAX TEMPS WILL LIKELY NOT GET OUT OF THE 50S IN THE HIGHER
ELEVATIONS ACROSS THE NORTHERN PART OF THE CWA SAT AFTERNOON...WITH
60S SW VA/NW NC MOUNTAINS...AND 70S PIEDMONT. AFTER ANOTHER VERY
CHILLY MORNING SUNDAY...MORE NOTICEABLE IN DEEPER VALLEYS WHERE
RADIATIONAL COOLING IS EXPECTED TO BE MORE EFFECTIVE...EXPECT A SLOW
REBOUND IN TEMPERATURES BY AFTERNOON. BY LATE SUN...THE MODELS SHOW
A SECONDARY SURGE OF COOL AIR APPROACHING FROM THE NW...ALBEIT NOT
AS IMPRESSIVE AS THE FIRST WITH THE 0C LINE REMAINING N OF THE PA/WV
BORDER WITH THIS SURGE. FEEL SFC MOISTURE WILL BE QUITE LIMITED FOR
ANY PRECIPITATION WITH THIS FRONT EXCEPT POSSIBLY SE WV/FAR SW VA
WHERE OROGRAPHIC LIFTING COULD COMBINE WITH SYNOPTIC SCALE FORCING TO
SUPPORT A FEW -SHRA. THE GFS IS MUCH MORE BULLISH ABOUT GENERATING
QPF ACROSS THE ABOVE MENTIONED AREAS THAN THE ECMWF...WHICH
GENERALLY KEEPS THE AREA DRY. AT ANY RATE...CLOUDS WILL CERTAINLY BE
ON THE INCREASE ACROSS SE WV/SW VA AS THIS SYSTEM SWINGS THROUGH THE
REGION SUN NIGHT.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 335 PM EDT THURSDAY...
THE LONG TERM PERIODS BECOME CONSIDERABLY MORE UNSETTLED AND ALSO
QUESTIONABLE WITH RESPECT TO THE CHANCES FOR SHRA/TSRA ON A DAILY
BASIS. THE SECONDARY FRONT THAT MOVES THROUGH THE AREA LATE SUN
NIGHT...STALLS JUST TO OUR SOUTH MON...THEN BEGINS TO RETURN NORTH
AS A WARM FRONT TUE AS THE UPPER FLOW RETURNS TO A MORE SUMMERLIKE
PATTERN...WITH A BROAD UPPER RIDGE DEVELOPING SOUTH OF 40 DEG LAT. A
SERIES OF WEAK SHORT WAVES TRAVELING THROUGH THE NORTHERN STREAM
IMPINGE ON THE NORTHERN EXTENT OF THE UPPER RIDGE AND WILL RESULT IN
AN INCREASING THREAT FOR SHRA AND TSRA AS THE WEEK PROGRESSES.
MEANWHILE...THE WEEKEND CANADIAN SFC HIGH DRIFTS TO JUST OFF THE MID-
ATLANTIC COAST...INTO A FAVORABLE WEDGE POSITION. CLOUD COVER AND
HUMIDITY LEVELS WILL PROGRESSIVELY BE ON THE INCREASE THROUGH THE
WEEK. AT THIS POINT...AT LEAST THROUGH WED...THE BEST CHC FOR TSRA
SHOULD REMAIN WEST OF I-77 WHERE THE BEST INSTABILITY SHOULD BE
LOCATED AGAIN...THE GFS CONTINUES TO ADVERTISE MUCH MORE PCPN WITH
THIS PATTERN FROM DAY-TO-DAY THAN DOES THE ECMWF...SO HAVE KEPT POPS
IN THE SLIGHT CHC TO LOW CHC CATEGORY AT THIS POINT UNTIL WE GET A
BETTER HANDLE ON THE PATTERN AND TIMING...ALTHOUGH THE GFS WOULD
HAVE LIKELY TO CATEGORICAL POPS WED-THU. BY THU/FRI...THE ECMWF ALSO
BEGINS TO SUPPORT BETTER CHC POPS. TEMPERATURES SHOULD CREEP BACK TO
NEAR NORMAL LEVELS AND EVEN SLIGHTLY ABOVE BY MID-WEEK AS THE SUMMER
PATTERN RETURNS ONCE AGAIN AND 500MB HEIGHTS RISE BACK INTO THE
585DM RANGE WITH 850MB TEMPS BACK TO NEAR +14C.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 135 PM EDT THURSDAY...
POPCORN SHOWERS ARE DEVELOPING ACROSS THE AREA CURRENTLY. AS THE
AFTERNOON CONTINUES...THERE SHOULD BE INCREASED COVERAGE WITH THE
CONVERGENCE OF TROUGH ON THE LEE SIDE OF THE APPALACHIANS...AND
ALSO ACROSS THE WESTERN HALF OF THE REGION IN ADVANCE OF AN
APPROACHING COLD FRONT AND WITHIN THE OROGRAPHICAL AND
DIFFERENTIAL HEATING REGIONS OF THE MOUNTAINS. MOST AREA WILL
EXPERIENCE PREVAILING VFR CONDITIONS. THE EXCEPTION WILL BE IN
THE KBLF REGION WITH A PERSISTENT MVFR CIG CONTINUES. LOCALIZED
AND BRIEF SUB-VFR CONDITIONS AND VARIABLE AND GUSTY WINDS ARE
EXPECTED UNDER ANY HEAVIER SHOWER OR STORM. COVERAGE WILL BE
MAXIMIZED EARLY THIS EVENING WITH THE ARRIVAL OF THE COLD FRONT.
THERE WILL ALSO BE A GREATER POTENTIAL FOR INCREASED COVERAGE OF
STORMS. PATCHY FOG IS AGAIN EXPECTED TONIGHT AS THE TRUE PUSH OF
DRIER AIR DOES NOT ARRIVE ACROSS THE AREA UNTIL LATE IN THE DAY
FRIDAY.
THE FRONT WILL BE SOUTH OF THE AREA BY 12Z/8AM FRIDAY WITH A
PREVAILING NORTHWEST FLOW BEHIND IT. RESIDUAL LOW LEVEL MOISTURE
WILL TAKE THE FORM OF MVFR-VFR STARTO-CU ACROSS THE SE WV
MOUNTAINS ALONG WITH ISOLATED SHOWERS. DOWNSTREAM OF THE CREST OF
THE BLUE RIDGE THE NORTHWEST FLOW SHOULD HELP ERODE ANY LINGERING
CLOUD COVER FROM THE OVERNIGHT HOURS.
HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT FOR THE WEEKEND.
SOME CONCERN THAT LOW LEVEL NORTHEAST LOW LEVEL WIND ORIENTATION MAY
BRING A COLD AIR DAMMING AND ASSOCIATED CLOUDS INTO THE REGION.
CONFIDENCE IN THIS SCENARIO IS LOW AT THIS TIME.
SURFACE HIGH SHIFTS TO OFF THE COAST BY SUNDAY/MONDAY. THIS WILL
BRING A RETURN OF SOUTHWEST FLOW TO THE AREA WITH INCREASING
MOISTURE AND MODERATING TEMPERATURES.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...DS
Hazardous weather outlook, Sep 12, 2:23 PM EST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT THU SEP 12 2013
NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-131930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
323 PM EDT THU SEP 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND STORMS ARE EXPECTED THROUGH THE
EVENING HOURS. WHILE MOST OF THESE WILL NOT BE SEVERE...ONE OR TWO
MAY STRENGTHEN ENOUGH TO PRODUCE SOME STRONG OR DAMAGING WINDS.
THESE STORMS ALSO MAY CONTAIN FREQUENT LIGHTNING AND LOCALLY HEAVY
RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009>014-018>020-022>024-WVZ042>045-131930-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
323 PM EDT THU SEP 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND STORMS ARE EXPECTED HEADING
INTO THE EVENING HOURS...WITH GREATER COVERAGE THIS EVENING AS A
COLD FRONT ENTERS THE REGION. WHILE MOST OF THE STORMS WILL NOT BE
SEVERE...A FEW OF THESE MAY STRENGTHEN ENOUGH TO PRODUCE SOME
STRONG OR DAMAGING WINDS. THESE STORMS ALSO MAY CONTAIN FREQUENT
LIGHTNING AND LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 12, 2:41 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT THU SEP 12 2013
NCZ006-122030-
CASWELL NC-
341 PM EDT THU SEP 12 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
* UNTIL 430 PM EDT
* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TOPNOT...MOVING TO THE SOUTH AT 25 MPH.
* VERY HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THIS THUNDERSTORMS. WATER MAY POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS UP TO
30 MPH ARE ALSO POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PROSPECT HILL...
YANCEYVILLE...
HAMER...
TOPNOT...
AND BAYNES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3625 7934 3643 7939 3645 7938 3650 7924
3649 7922 3636 7915 3624 7916
TIME...MOT...LOC 1937Z 339DEG 23KT 3638 7930
RABSpecial weather statement, Sep 12, 2:49 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT THU SEP 12 2013
NCZ006-VAZ044-122030-
CASWELL NC-PITTSYLVANIA VA-
349 PM EDT THU SEP 12 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 430 PM EDT
* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR WESTOVER HILLS...OR
JUST WEST OF DANVILLE CITY...MOVING TO THE SOUTHEAST AT 5 MPH.
* FREQUENT CLOUD-TO-GROUND LIGHTNING AND LOCALLY HEAVY RAIN ARE
EXPECTED WITH THIS THUNDERSTORM. PEA SIZE HAIL AND WIND GUSTS UP
TO 30 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN MAY CAUSE
PONDING OF WATER ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...
DANVILLE CITY...
PELHAM...
GATEWOOD...
AND DANVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3663 7958 3670 7949 3660 7925 3644 7942
TIME...MOT...LOC 1946Z 294DEG 4KT 3664 7951
RAB
Special weather statement, Sep 12, 3:52 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT THU SEP 12 2013
VAZ043-044-122115-
HENRY VA-PITTSYLVANIA VA-
452 PM EDT THU SEP 12 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
WESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 515 PM EDT
* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MOUNTAIN VALLEY...MOVING TO THE EAST AT
10 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
SANDY RIVER...
MOUNTAIN VALLEY...
AND LEATHERWOOD.
LAT...LON 3673 7985 3682 7972 3683 7963 3666 7959
TIME...MOT...LOC 2050Z 276DEG 10KT 3678 7974
Special weather statement, Sep 12, 4:05 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 PM EDT THU SEP 12 2013
WVZ043-045-122200-
SUMMERS WV-GREENBRIER WV-
505 PM EDT THU SEP 12 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 600 PM EDT
* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS BETWEEN BECKLEY AND
SUMMERSVILLE...MOVING EAST AT 30 MILES AN HOUR.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH
THIS LINE OF THUNDERSTORMS.
* LOCATIONS THAT MAY BE IMPACTED INCLUDE...
QUINWOOD..
RUPERT...
LEWISBURG...
SANDSTONE...
HINTON...
AND PIPESTEM.
LAT...LON 3823 8036 3811 8036 3805 8027 3806 7996
3769 8030 3773 8066 3743 8086 3759 8109
3771 8097 3768 8088 3782 8094 3787 8075
3795 8081 3798 8077 3806 8080 3805 8086
3810 8088 3810 8084 3808 8071 3827 8044
TIME...MOT...LOC 2059Z 279DEG 35KT 3801 8079Special weather statement, Sep 12, 4:19 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT THU SEP 12 2013
VAZ047-122215-
BUCKINGHAM VA-
519 PM EDT THU SEP 12 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
* UNTIL 615 PM EDT
* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CENTENARY...MOVING TO THE SOUTHEAST AT
20 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CENTENARY...
GOLD HILL...
AND NEW CANTON.
LAT...LON 3764 7825 3757 7830 3758 7831 3769 7858
3776 7855 3776 7850 3780 7849 3776 7847
3773 7837 3772 7835 3769 7824
TIME...MOT...LOC 2116Z 292DEG 17KT 3775 7848
11Special weather statement, Sep 12, 4:23 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT THU SEP 12 2013
NCZ004-VAZ032-122200-
STOKES NC-PATRICK VA-
523 PM EDT THU SEP 12 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 600 PM EDT
* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THE DEVELOPMENT OF SOME STRONG THUNDERSTORMS NEAR STUART VIRGINIA
AND NEAR LAWSONVILLE NORTH CAROLINA. THESE STORMS WILL CONTINUE
TO STRENGTHEN AND BEGIN MOVING TO THE SOUTHEAST AT 20 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THESE
STORMS. A SEVERE THUNDERSTORM WARNING MAY BE NEEDED IF THEY
CONTINUE TO STRENGTHEN.
* LOCATIONS IMPACTED INCLUDE...
FRANCISCO...
STUART...
SANDY RIDGE...
AYERSVILLE...
AND PENNS STORE.
LAT...LON 3653 8045 3670 8037 3662 8005 3654 8005
3654 8003 3636 8004
TIME...MOT...LOC 2116Z 291DEG 17KT 3659 8033
11Thunderstorm Wind, Stokes
- When
- September 12, 4:52 PM EST
- Where
- Stokes County, 0.9 mi SSE of Campbell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 36.518, -80.224
Two trees were blown down along Highway 9 North.
Thunderstorm Wind, Stokes
- When
- September 12, 5:33 PM EST
- Where
- Stokes County, 0.66 mi ESE of Moores Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.428, -80.338
One tree was blown down on Highway 268.
Thunderstorm Wind, Rockingham
- When
- September 12, 5:55 PM EST
- Where
- Rockingham County, 0.75 mi NE of Madison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.386, -79.959
A tree was blown down in front of a house on Hunter Street.
Thunderstorm Wind, Rockingham
- When
- September 12, 5:57 PM EST
- Where
- Rockingham County, 3.24 mi SSW of Leaksville Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.435, -79.816
A tree was blown down on Bent Farm Road.
Thunderstorm Wind, Rockingham
- When
- September 12, 5:58 PM EST
- Where
- Rockingham County, 1.26 mi ENE of Intelligence
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 36.379, -79.880
Three trees were blown down on Highway 704, between Bald Hill Loop and Danbury Bridge Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, September 12 to 13, 2013$10 million · 5 events
- Flash Flooding in Texas, September 12, 2013$4.0 million · 4 events
- Flash Flood in Wyoming, September 12, 2013$1.5 million · 1 event
- Damaging Winds in Pennsylvania, September 12, 2013$296,000 · 50 kt wind · 16 events
- Hail and Damaging Winds in Pennsylvania, September 12, 2013$87,000 · 61 kt wind · 39 events
- Flash Flooding and Flood in New Hampshire, September 12, 2013$275,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Ohio, September 12, 2013$165,000 · 50 kt wind · 5 events
- Damaging Winds in New Jersey, September 12, 20131 injured · $50,000 · 56 kt wind · 10 events
- Damaging Winds and Lightning Strikes in Pennsylvania, September 12, 20131 injured · $37,000 · 53 kt wind · 9 events
- Damaging Winds in Maryland, September 12, 2013$14,000 · 52 kt wind · 12 events
- Damaging Winds and Lightning Strikes in New Jersey, September 12, 2013$16,000 · 52 kt wind · 6 events
- Flash Flooding and Damaging Winds in New York, September 12, 201350 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471848, 473047, 473050, 473048, 473049.